Arizona, 2005

Flash Flood in Arizona, August 12, 2005

August 12, 2005 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 12, 11:45 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 12, 11:45 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1145 AM PDT FRI AUG 12 2005

.SYNOPSIS...A GRADUAL DRYING TREND WILL HELP TO DIMINISH THE CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE SOUTHERN GREAT
BASIN AND MOHAVE DESERT THE NEXT COUPLE OF DAYS. THUNDERSTORMS WILL
HOWEVER...REMAIN SCATTERED ACROSS THE HIGHER TERRAIN OF NORTHWEST
ARIZONA THROUGH SUNDAY. TEMPERATURES WILL CONTINUE TO REMAIN
SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND.
&&

.UPDATE...JET LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LOW OVER
NORTHERN BAJA SHOULD HELP SUSTAIN THUNDERSTORMS THAT DEVELOP OVER
MOHAVE COUNTY TODAY. THIS FEATURE...COMBINED WITH PLENTY OF MOISTURE
IN PLACE AND LITTLE STORM MOVEMENT...WILL INCREASE THE
THREAT OF PROLONGED HEAVY RAIN. WILL ISSUE A FLASH FLOOD WATCH FOR
MOHAVE COUNTY AND THE LOWER COLORADO RIVER INCLUDING NEEDLES AND
LAKE HAVASU UNTIL 10 PM MST.

945 AM PDT...ALTHOUGH SOME MID LEVEL DRYING HAS SPREAD IN FROM THE
WEST...THE 12Z UPPER AIR AND RECENT GOES SOUNDER DATA INDICATE
SUFFICIENT MOISTURE AND INSTABILITY FOR THUNDERSTORMS TO AGAIN
INITIATE OVER THE HIGHER TERRAIN TODAY. THE PRECIPITABLE WATER VALUE
HAD DROPPED TO LESS THAN AN INCH /0.93/ ON THE 12Z DRA SOUNDING BUT
IS STILL AROUND 1.4 INCHES AT KLAS. THE GOES SOUNDER INDICATED LI
VALUES BETWEEN -2 AND -5 OVER THE EASTERN TWO-THIRDS OF CLARK
COUNTY...ALL OF MOHAVE COUNTY AND POINTS SOUTH DOWN THE COLORADO
RIVER VALLEY. THE MOISTURE BOUNDARY ENDS WEST OF A LINE EXTENDING
FROM NEAR MERCURY-DESERT ROCK DOWN THROUGH BAKER CALIFORNIA.
&&

.PREV DISCUSSION...307 AM PDT...THUNDERSTORMS OVER INYO AND
ESMERALDA COUNTY HAVE DIMINISHED OVER THE PAST COUPLE OF HOURS AS
WEAK UPPER VORT FEATURE HAS PUSHED TO THE NORTHEAST. DRYING TREND
CONTINUES SLOWLY ACROSS THE CWA. DEWPOINTS HAVE DROPPED INTO THE 40S
NOW AS FAR EAST AND SOUTH AS TWENTYNINE PALMS. PW AT DESERT ROCK
DROPPED TO ONE INCH /1.0/ AT 00Z AND THE IPW SENSOR AT MCCARRAN HAS
DROPPED FROM ONE AND HALF INCHES /1.5/ TO ONE AND A QUARTER /1.25/
OVER THE PAST FEW HOURS AND THIS TREND WILL CONTINUE. A WEAK
SHORTWAVE WILL PUSH TO THE EAST ACROSS NORTHERN ARIZONA THIS
MORNING. ENOUGH MOISTURE AND INSTABILITY WILL REMAIN OVER THE
EASTERN THIRD OF THE CWA TO PRODUCE ISOLATED TO SCATTERED
CONVECTION...MAINLY OVER THE HIGHER TERRAIN THIS AFTERNOON AND ALONG
THE DRY LINE. RIDGE DEVELOPS OVER SOUTHERN NEVADA FOR SATURDAY
AFTERNOON...PROVIDING ADDITIONAL DRYING AND SUPPRESSION OF
CONVECTION. GFS IS NOW KEEPING THE UPPER LOW OVER THE BAJA FURTHER
SOUTH...MORE IN LINE WITH THE NAM...NOW JUST SKIRTING SOUTHERN
ARIZONA AND SHOULD NOT IMPACT OUR WEATHER. THE NEXT SIGNIFICANT
FEATURE WILL BE LOW DEVELOPING OFF THE CALIFORNIA COAST ON
SUNDAY...WHICH SLOWLY PUSHES ACROSS SOUTHERN CALIFORNIA AND INTO
ARIZONA BY MONDAY NIGHT. MODELS MAY BE UNDERDOING INCREASE IN
MOISTURE AHEAD OF THE LOW...HOWEVER...MOISTURE WILL BE LIMITED AND
HAVE DROPPED POPS SLIGHTLY ON SUNDAY AND MONDAY IN LINE WITH
SURROUNDING CWAS. TEMPS WILL CONTINUE TO REMAIN BELOW NORMAL THROUGH
THE PERIOD.
&&

.LONG TERM...DRIER SOUTHWEST FLOW STILL LOOKS ON TAP FOR
WEDNESDAY-THURSDAY OF NEXT WEEK AS LONGWAVE TROUGH MOVES INTO THE
PACIFIC NORTHWEST. WILL LEAVE ISOLATED/SCATTERED THUNDERSTORMS IN
EASTERN ZONES TUESDAY AS FLOW REMAINS LIGHT WITH LOW OVER NORTHERN
ARIZONA AND GFS DEVELOPING CONVERGENCE ZONE ACROSS SOUTH CENTRAL
NEVADA. TEMPERATURES WILL STAY BELOW NORMAL ALTHOUGH WILL FEEL A FEW
DEGREES OF WARMING EACH DAY AFTER TUESDAY.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
ISOLATED THUNDERSTORMS WILL BE ACROSS PEACH SPRINGS AND MORMON MESA
CORRIDORS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL AGAIN STAY
ALONG THE MOUNTAINS AROUND LAS VEGAS VALLEY THIS AFTERNOON AND
EVENING. WIND SHIFTS ARE POSSIBLE DUE TO CONVECTIVE OUTFLOW
BOUNDARIES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...FLASH FLOOD WATCH UNTIL 10 PM MST FOR AZ ZONES 1-3.
.CA...FLASH FLOOD WATCH UNTIL 10 PM PDT FOR CA ZONE 29.
&&

ADAIR/CZYZYK/PIERCE
Hazardous weather outlook, Aug 12, 10:00 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT FRI AUG 12 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-130700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING THE
AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE
CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY
IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Las Vegas radar (KESX), 82 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
August 12, 3:05 PM MST to 4:05 PM MST
Where
Mohave County, 10 mi W of Kingman
Reported by
TRAINED SPOTTER
Coordinates
35.200, -114.233

"Heavy" flooding in Golden Valley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461582.